Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Dec 2, 2009, 8:32 PM EST for 5 counties in Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2009, 8:32 PM EST (01:32 UTC)
- Expired
- Dec 2, 2009, 9:00 PM EST
- In force
- 28 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Hernando County, FL, Hillsborough County, FL, Pasco County, FL, Pinellas County, FL, Sumter County, FL
The radar
The Tampa radar (KTBW), 63 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 2, 2:46 PM EST | Tornado Watch | SPC | 7 hr |
| Dec 2, 7:44 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 1.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 9.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 1:28 PM EST, 7 hours 4 minutes earlier.
Area forecast discussion, Dec 2, 1:28 PM EST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
128 PM EST WED DEC 2 2009
...SEVERE WEATHER POSSIBLE THIS AFTERNOON THROUGH EARLY THURSDAY
ACROSS THE AREA...ALONG WITH HAZARDOUS BOATING CONDITIONS...HIGH
SURF...MINOR COASTAL FLOODING AND STRONG RIP CURRENTS...
.SHORT TERM (TONIGHT-FRIDAY)...A LOW PRESSURE SYSTEM MOVING
THROUGH THE DEEP SOUTH WILL CONTINUE TO LIFT NE ACROSS THE
EASTERN SEA BOARD THROUGH THURSDAY AND DRAG A COLD FRONT THROUGH
THE AREA TONIGHT INTO EARLY THURSDAY MORNING BEFORE THE FRONT
STALLS ACROSS SOUTH FLORIDA THURSDAY AFTERNOON. SHOWERS AND SOME
STRONG TO SEVERE THUNDERSTORMS WILL PUSH INTO LEVY COUNTY LATER
THIS AFTERNOON AND OVERSPREAD THE AREA THROUGH THE REST OF THE
AFTERNOON AND EVENING. SOME AFTERNOON HEATING ALONG WITH A STRONG
LOW LEVEL JET IN PLACE ACROSS THE NORTHERN HALF OF THE AREA AND
GOOD INSTABILITY AHEAD OF THE FRONT WILL ALLOW FOR THE POSSIBILITY
OF THUNDERSTORMS WITH 50+ KNOT WIND GUSTS...HAIL AND POSSIBLY AN
ISOLATED TORNADO THIS AFTERNOON AND EVENING. INCREASING WINDS WILL
CAUSE HAZARDOUS CONDITIONS ON AREA LAKES THROUGH TONIGHT AS WELL
AS HIGH SURF CONDITIONS...MINOR COASTAL FLOODING FROM MANATEE
COUNTY NORTH TO LEVY COUNTY...AND STRONG RIP CURRENTS. WATER
LEVELS ARE EXPECTED TO BE 2-3FEET ABOVE MSL FROM MANATEE NORTH TO
HERNANDO DURING HIGH TIDES...AND 3-4FEET ABOVE MSL FOR THE CITRUS
AND LEVY COUNTY COASTS. CONDITIONS WILL IMPROVE LATER THURSDAY
WITH THE STALLED BOUNDARY IN PLACE TO THE SOUTH OF THE AREA. THE
BOUNDARY WILL BEGIN TO LIFT NORTH AGAIN ON FRIDAY AS WEAK LOW
PRESSURE DEVELOPS ALONG THE BOUNDARY. SOME OVERRUNNING RAINS WILL
BE POSSIBLE WITH THE BEST CHANCES SOUTH THURSDAY NIGHT AND FRIDAY
AS SW FLOW CONTINUES ALOFT AND BRINGS A SERIES OF UPPER
DISTURBANCES ACROSS THE AREA WITH GENERALLY NE FLOW IN PLACE AT
THE SURFACE.
.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...MODELS IN FAIR AGREEMENT
WITH RAIN EVENT TO START THE WEEKEND. LONGWAVE TROF HOLDING OVER
MUCH OF THE CENTRAL U.S. DOWN INTO THE WESTERN GULF KEEPING MOIST
SW FLOW ALOFT OVER THE AREA. WEAK LOW PRESSURE AREA TO FORM IN
WESTERN GULF ALONG STALLED FRONT ACROSS THE CENTRAL FL PENINSULA.
CONTINUE TO EXPECT WIDESPREAD SHOWERS AROUND FRONTAL BOUNDARY
EARLY FRIDAY NIGHT BECOMING MORE NUMEROUS TOWARDS MORNING AS SFC
LOW MOVES INTO CENTRAL EASTERN GULF. LARGE PRECIP SHIELD TO MOVE
ASHORE SATURDAY MORNING INTO EARLY AFTERNOON TO KEEP POPS ON THE
HIGH SIDE. PRECIP TOTALS OF 2-4 INCHES AREA-WIDE WITH LOCALIZED
HIGHER AMOUNT ARE POSSIBLE FOR THE EVENT. UPPER TROF AXIS MOVES
INTO THE W ATLANTIC WITH SFC FRONTAL BOUNDARY MOVE EAST TOO FOR
DRIER CONDITIONS TO END THE WEEKEND. UPPER FLOW TO REMAIN WSW NEXT
WEEK WITH SFC HIGH PRESSURE IN THE REGION TO START THE WEEK.
MOISTURE RETURNS TO THE AREA BY MID WEEK WITH SLIGHT CHANCES FOR
RAIN. TEMPERATURES TO VARY THROUGH THE PERIOD WITH RAIN COOLED AIR
SATURDAY AND DRIER AND COOLISH AIRMASS SUNDAY FOR MAINLY BELOW
NORMAL TEMPS THEN WARMING AND MODERATING TREND NEXT WEEK.
&&
.AVIATION...SOUTHERLY FLOW OF 12-15KTS WITH GUSTS TO 25-30KTS
WILL CONTINUE THIS AFTERNOON WITH MULTIPLE CLOUD DECKS MAINLY
ABOVE 3K FT BUT KEEPING TEMPO GROUPS FOR BKN025 THROUGH 20Z. MAIN
LINE OF WIDESPREAD SHRA/TSRA CONVECTION TO MOVE OVER THE TAMPA BAY
AREA AND TAF SITES FROM AROUND 22Z THROUGH 02-04Z TIME FRAME.
FURTHER S EXPECT THIS MAIN ACTIVITY AFT 04-06Z THROUGH 12Z THU.
EXPECT AREAS OF MVFR CONDITIONS WITH ISOLATED IFR OR BRIEFLY LOWER
CIGS/VSBYS IN AND NEAR STORMS WITH WIND GUSTS OVER 30KTS POSSIBLE.
&&
.MARINE...WINDS AND SEAS WILL REMAIN STRONG AND BREEZY TONIGHT
THROUGH EARLY THURSDAY AS THE COLD FRONT MOVES THROUGH THE WATERS.
WINDS AND SEAS WILL QUICKLY DIMINISH BEHIND THE FRONT AS IT STALLS
JUST TO THE SOUTH OF THE WATERS LATER THURSDAY. WINDS AND SEAS ARE
THEN EXPECTED TO INCREASE AGAIN FRIDAY AND SATURDAY AS ANOTHER LOW
DEVELOPS ALONG THE REMNANT BOUNDARY. THE FRONT WITH THAT SYSTEM WILL
THEN MOVE THROUGH THE AREA LATER SATURDAY INTO SUNDAY...WITH HIGH
PRESSURE BUILDING INTO THE AREA BEHIND THE FRONT SUNDAY. THE SCA
WILL REMAIN IN PLACE ACROSS THE COASTAL WATERS THROUGH EARLY
THURSDAY...WITH HIGH SURF CONDITIONS AND THE STRONG RIP CURRENT
THREAT LINGERING INTO THURSDAY AFTERNOON.
&&
.FIRE WEATHER...NO CONCERNS AS THE FRONT WILL STALL ACROSS THE
SOUTHERN HALF OF THE PENINSULA THURSDAY KEEPING CLOUDINESS AND RAIN
CHANCES IN THE FORECAST THROUGH THE WEEKEND. STRONG WINDS AT THE
SURFACE AND ALOFT WILL KEEP VERY GOOD TO EXCELLENT DISPERSIONS IN
PLACE THIS AFTERNOON AND TONIGHT...BUT SHOULD SUBSIDE THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 68 76 59 67 / 80 40 40 70
FMY 71 81 66 77 / 70 60 60 60
GIF 68 77 60 67 / 80 40 40 70
SRQ 70 76 62 70 / 80 50 50 70
BKV 63 76 52 65 / 80 30 30 70
SPG 68 75 61 67 / 80 40 40 70
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.
COASTAL FLOOD WATCH THROUGH THURSDAY MORNING FOR CITRUS-HERNANDO-
HILLSBOROUGH-LEVY-MANATEE-PASCO-PINELLAS.
HIGH SURF ADVISORY UNTIL 4 PM EST THURSDAY FOR CHARLOTTE-
HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST THURSDAY FOR BONITA BEACH TO
ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
60 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR TAMPA BAY
WATERS.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...25/DAVISHazardous weather outlook, Dec 2, 4:45 AM EST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 445 AM EST WED DEC 2 2009 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-022145- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 445 AM EST WED DEC 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY THROUGH EARLY THURSDAY. A LOW PRESSURE SYSTEM DRIFTING NORTHEAST WILL MOVE NORTH OF THE AREA BY TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG AND JUST AHEAD OF THE ASSOCIATED COLD FRONT AND WILL BEGIN TO PUSH INTO THE NATURE COAST BY TONIGHT BEFORE SPREADING SOUTHWARD THROUGH THE REGION ON THURSDAY MORNING. THE POTENTIAL EXISTS FOR SOME SEVERE STORMS FROM TAMPA BAY NORTHWARD WHICH MAY PRODUCE STRONG WINDS...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. STRONG SHEAR ALONG THE BOUNDARY WILL INCREASE THE RISK FOR AN ISOLATED TORNADO. RESIDENTS SHOULD CONTINUE TO MONITOR UPCOMING FORECASTS AND STATEMENTS REGARDING THIS POTENTIALLY HAZARDOUS WEATHER SITUATION. ...HIGH WIND IMPACT... STRONG LOW LEVEL WINDS JUST ABOVE THE SURFACE WILL HAVE THE POTENTIAL TO MIX DOWN TO THE SURFACE. SOUTHERLY WINDS WILL INCREASE TO OVER 20 MPH ACROSS THE REGION WHICH WILL POSE HAZARDS ON OR NEAR AREA LAKES. WINDS OF THESE MAGNITUDES WILL CREATE ROUGH CONDITIONS ON LARGER AREA LAKES WHICH COULD PRODUCE DAMAGE TO...OR FLIP...SMALL PLEASURE CRAFT. ...COASTAL FLOOD IMPACT... MINOR FLOODING WILL BE POSSIBLE TODAY FOR SOUTH FACING SHORES FROM MANATEE COUNTY NORTHWARD. SEAS AND SOUTHERLY WINDS WILL INCREASE THROUGHOUT THE DAY AND HELP PUSH EXCESS WATER UP ALONG COASTAL LOCATIONS. CURRENTLY THE WATER LEVEL IS EXPECTED TO TO RUN A COUPLE FEET ABOVE PREDICTED TIDES. A COASTAL FLOOD WATCH IS CURRENTLY IN EFFECT THROUGH TODAY BUT WILL LIKELY BE NOT BE UPGRADED TO A WARNING DUE TO A SLIGHTLY WEAKER WIND FIELD FORECAST TODAY. ...RIP CURRENT IMPACT... THERE WILL BE THE RISK OF RIP CURRENTS...STRONG UNDERTOWS...AND LARGE BREAKING WAVES ALONG AREA BEACHES MUCH OF THE DAY WEDNESDAY AND THURSDAY AS SOUTH WINDS AND ABOVE NORMAL TIDES AFFECT SOUTHWEST FLORIDA. ALWAYS SWIM NEAR A LIFEGUARD...OR PLAN ON OTHER ACTIVITIES AWAY FROM THE BEACH. ...MARINE GUST IMPACT... WIND GUSTS UP TO 35 TO 40 KT WILL BE POSSIBLE DUE THE TIGHTENING PRESSURE GRADIENT. IN ADDITION...STRONG GUSTS WILL BE LIKELY NEAR THUNDERSTORM ACTIVITY. ...WATERSPOUT IMPACT... STRONG LOW LEVEL SHEAR WILL ACCOMPANY THUNDERSTORMS PUSHING THROUGH THE GULF WATERS ON THIS EVENING AND TONIGHT. THE RISK OF WATERSPOUTS CANNOT BE RULED OUT AS THESE STORMS APPROACH THE SHORE. MARINERS SHOULD CLOSER MONITOR THE CHANGING WEATHER PATTERN. ...WIND AND SEA IMPACT... WINDS AND SEAS ACROSS THE GULF OF MEXICO WILL INCREASE IN RESPONSE TO THE DEVELOPING STORM SYSTEM. SEAS WILL INCREASE TO THE 8 TO 10 FOOT RANGE OFF SHORE AND THE 5 TO 7 FOOT RANGE NEAR SHORE WITH WINDS INCREASING TO 25 TO 30 KNOTS IN THE OFF SHORE WATERS AND 15 TO 20 KNOTS IN THE NEAR SHORE. HAZARDOUS BOATING CONDITIONS WILL BE LIKELY ACROSS THE GULF WATERS THROUGHOUT THE DAY. THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM WILL CARRY THE POTENTIAL FOR STRONG WINDS...HEAVY RAINFALL AND DEADLY CLOUD TO WATER LIGHTNING. CHOPPY OR ROUGH CONDITIONS WILL BE LIKELY NEAR THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT.. THUNDERSTORM ACTIVITY WILL SPREAD SOUTH THROUGHOUT THE MORNING HOURS ON THURSDAY. THE TIMING OF THESE STORMS WILL POSE EXTRA DANGER SINCE THEY ARE EXPECTED TO MOVE THROUGH AREAS FROM PASCO COUNTY SOUTHWARD THROUGH THE EARLY MORNING HOURS. STRONG WINDS...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED NEAR STRONGER STORMS. STRONG SHEAR ALONG THE BOUNDARY WILL INCREASE THE RISK FOR AN ISOLATED TORNADO. RESIDENTS SHOULD CONTINUE TO MONITOR UPCOMING FORECASTS AND STATEMENTS REGARDING THIS POTENTIALLY HAZARDOUS WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BARRON
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 8:01 PM EST | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Pasco, Pinellas | 29 min |
| Dec 2, 8:15 PM EST | Special Marine Warning | TBW | 2 hr | |
| Dec 2, 9:01 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 29 min |
| Dec 2, 10:17 PM EST | Special Marine Warning | TBW | 58 min | |
| Dec 2, 11:34 PM EST | Special Marine Warning | TBW | 26 min | |
| Dec 2, 11:41 PM EST | Special Weather Statement | TBW | Manatee | 34 min |
| Dec 3, 12:06 AM EST | Special Weather Statement | TBW | Hillsborough | 39 min |
| Dec 3, 1:13 AM EST | Special Weather Statement | TBW | Polk | 47 min |
| Dec 3, 3:18 PM EST | Flood Watch | TBW | DeSoto, Hardee, Pinellas, Polk, Sumter | 43 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.